Hail, Lake
- When
- August 6, 1:58 AM EST
- Where
- Lake County, East Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -81.450
Penny size hail was observed.
A trough of low pressure moved through the region during the overnight hours of the 6th. A small line of showers and thunderstorms developed over central Lake Erie and moved onshore over northeast Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A trough of low pressure moved through the region during the overnight hours of the 6th. A small line of showers and thunderstorms developed over central Lake Erie and moved onshore over northeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 12:32 AM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 132 AM EDT WED AUG 6 2008 .SYNOPSIS... A COLD FRONT FRONT FROM LAKE HURON SOUTHWEST TO NORTHERN MISSOURI WILL CONTINUE TO MOVE SOUTHEAST TONIGHT ACROSS THE REGION AND ALLOW A COOLER LESS HUMID AIR MASS TO MOVE INTO THE REGION. HIGH PRESSURE OVER THE NORTHERN MISSISSIPPI VALLEY WILL GRADUALLY BUILD EAST INTO THE REGION WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... COLD FRONT IS TAKING ITS GOOD OLD TIME PUSHING SOUTH. FRONT JUST PASSED THROUGH DETROIT AND WILL CONTINUE TO MAKE SLOW PROGRESS THROUGH THE AREA OVERNIGHT. THUNDERSTORMS CONTINUE TO DEVELOP AND DECAY AND THEN REDEVELOP ALONG THE FRONTAL BOUNDARY AND OVER NORTHWEST PENNSYLVANIA AND ASHTABULA COUNTY OF OHIO. I DROPPED PROBABILITIES TO CHANCE CATEGORY OVER NORTHWEST PENNSYLVANIA AND NORTHEASTERN OHIO AND WILL KEEP CHANCE CATEGORY FOR THE REST OF THE FORECAST AREA OVERNIGHT FOR THE SCATTERED THUNDERSTORMS. REST OF THE FORECAST REMAINS UNCHANGED. FORECAST ALREADY SENT. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... GENERALLY FAIR WEATHER WEDNESDAY THROUGH MOST OF THURSDAY AS HIGH PRESSURE BUILDS INTO AND OVER THE REGION. BUT BY LATE THURSDAY THE UPPER TROUGH OVER ONTARIO WILL DIG FAR ENOUGH SOUTH TO BEGIN TO INFLUENCE THE REGION. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS THURSDAY WITH HIGHER POPS THURSDAY NGT AND FRIDAY AS THE UPPER LOW SPINS NEAR THE EASTERN LAKES. WARM LAKE ERIE HAS WARMED TO NEAR 25C AND WITH THIS UPPER SYSTEM NEARBY TEMPS WILL COOL ALOFT AND PRODUCE LAKE INDUCED CAPES OVER 1000 J/KG. THIS SHOULD ENHANCE INSTABILITY SHOWERS/TSTMS EAST OF CLE TOWARD ERI THU NIGHT THROUGH FRI NGT. WILL INCREASE POPS TO 50 PERCENT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... COOLER AIR WILL BE FILTERING ACROSS THE LAKE ON SATURDAY AS JET ENERGY DIVES THROUGH A TROUGH THAT WILL MOVE VERY SLOWLY ACROSS THE CENTRAL GREAT LAKES. EXPECT TO SEE SHOWERS AT NIGHT AND THUNDER DURING THE DAY WITH INCREASED LAPSE RATES OVER THE LAKE. EXPECT TO SEE A COOL SATURDAY WITH TEMPERATURES A GOOD 5 TO 10 DEGREES BELOW AVERAGE. STILL CONCERNED THAT HIGHS MAY REMAIN IN THE 60S WHERE CLOUD COVER IS THE THICKEST ACROSS THE NORTHEASTERN CWA...ESPECIALLY OVER NORTHWESTERN PA. TEMPERATURES WILL BEGIN TO WARM ON SUNDAY WITH MORE BREAKS INT HE CLOUD COVER WITH A RETURN TO NEAR AVERAGE ON MONDAY AND TUESDAY. LOTS OF UNCERTAINTY BETWEEN MODELS FOR MONDAY AND TUESDAY FOR RAIN CHANCES. FOR NOW HAVE KEPT CHANCES BELOW MENTIONABLE LEVELS. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... WEAK COLD FRONT OVER LAKE ERIE WILL SAG SOUTH OVERNIGHT. WIDELY SCATTERED SHRA CONTINUE OVER THE LAKE AND EASTERN AREAS. WILL TAKE ANOTHER COUPLE OF HOURS FOR THIS ACTIVITY TO MOVE THROUGH. AFTER THAT WILL GO WITH DRY FORECASTS ALL TAF SITES. WITH THAT SAID...AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE TODAY SO WOULD NOT BE SURPRISED IF SOME ISOLATED SHRA/TSRA DEVELOP THIS AFTERNOON. GIVEN LOW CONFIDENCE WILL LEAVE OUT OF FORECAST FOR NOW. OTHER CONCERN IS POSSIBLE STRATUS DEVELOPMENT LATER TONIGHT SOUTHERN AND EASTERN AREAS. DO NOT EXPECT WIDESPREAD LOW CLOUDS BUT A FEW PATCHES OF LOW MVFR TO IFR CIGS FOR A FEW HOURS AROUND DAYBREAK. MAINLY SCT TO BKN VFR CU FROM MID MORNING ON. THERE WILL LIKELY BE A DECREASE IN THIS CU FROM WEST TO EAST DURING THE AFTERNOON AS DRIER AIR MIXES DOWN. OUTLOOK...HIGH PRESSURE WILL BUILD OVER THE PLAINS AND UPPER MIDWEST MID WEEK WHILE A WEAK COLD FRONT SWINGS SOUTH ACROSS THE EASTERN GREAT LAKES EARLY FRIDAY WITH A SMALL CHANCE FOR SHOWERS/STORMS THURSDAY NIGHT INTO FRIDAY. A DEEP TROUGH ALOFT WILL LINGER INTO THE WEEKEND WITH LOCALIZED SHOWERS/STORMS POSSIBLE ON SATURDAY MAINLY ACROSS NE OH/NW PA. && .MARINE... A WEAK COLD FRONT WILL CROSS THE LAKE THIS EVENING AND BRING WINDS AROUND OUT OF THE NORTHWEST. WILL PROBABLY SEE WINDS/WAVES COME UP TO JUST BELOW SMALL CRAFT CRITERIA BEFORE RELAXING A BIT ON WEDNESDAY. THE FLOW WILL BACK A BIT ON THURSDAY BEFORE ANOTHER COLD FRONT MOVES ACROSS THE LAKE ON FRIDAY. THIS FRONT WILL BE STRONGER AND SCA CRITERIA ISNT OUT OF THE QUESTION...NOR IS AN ISOLATED WATERSPOUT. HIGH PRESSURE WILL BUILD ACROSS THE LAKE ON SATURDAY AND REMAIN IN PLACE THROUGH SUNDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...LOMBARDY SHORT TERM...REL LONG TERM...MULLEN AVIATION...KUBINA MARINE...LEINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 505 AM EDT TUE AUG 5 2008 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060915- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 505 AM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY WILL BE IN THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE IF WE CAN GET ENOUGH SUNSHINE LATER TODAY TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT WILL BE DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. LEZ061-142>149-162>169-060915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 505 AM EDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY WILL BE IN THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT WILL BE WIND AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IN ADDITION...UNSEASONABLY COLD TEMPERATURES ARE EXPECTED IN THE LOWER ATMOSPHERE ON SATURDAY. AS A RESULT...A FEW WATERSPOUTS COULD DEVELOP ON LAKE ERIE.
The Cleveland radar (KCLE), 43 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
2 hail. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130749, 130750.